Lightning Learning: Liquitabs
Liquid detergent capsules pose a risk to children. THEY LOOK LIKE SWEETS!
Major risks are: ocular exposure and reduced conscious level (secondary to ingestion).
Contain high levels of anionic and nonionic surfactants along with ethanol and propylene glycol. Highly alkalotic (PH 9).
Designed to dissolve on contact with moisture, airway compromise rarely a problem *though potentially stridor*
Exposure to the eyes can cause severe corneal damage due to high surfactant level and PH. Immediate washout with 0.9% NACL required. Skin contact can cause rashes but rarely burns.
Ingestion can cause: nausea, vomiting, diarrhoea, oral burns, hypersalivation, foaming at the mouth, bronchospasm, coughing, stridor and (rarely) CNS depression.
Vomiting is the most common feature.
Use A-E Assessment approach: deal with problems as they are discovered.
Gastric decontamination not necessary.
Observe for 4 hours post time of ingestion.
Simeticone (Infacol) can be helpful for foaming at the mouth.
Chest x-ray if suspicious of aspiration.
Give advice regarding safe storage in home.
Complete HV referral.